Alert archive / Nevada / Lake Wind Advisories in 2021

Lake Wind Advisory 63, NWS Reno, NV

December 12, 20214 counties in Nevada

NWS Reno, NV issued this lake wind advisory at Dec 12, 2021, 2:51 PM PST for 4 counties in Nevada. It took effect at Dec 13, 2021, 6:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2021, 2:51 PM PST (22:51 UTC)
In effect from
Dec 13, 2021, 6:00 AM PST
Expired
Dec 13, 2021, 6:00 PM PST
In force
12 hr
Issued by
NWS Reno, NV

Counties Churchill County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 52 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1589 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

951 
WWUS75 KREV 122251
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
251 PM PST Sun Dec 12 2021

NVZ001-140000-
/O.NEW.KREV.HW.W.0005.211213T1700Z-211214T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
251 PM PST Sun Dec 12 2021

...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 10 PM PST MONDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 70 mph 
  expected.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 9 AM to 10 PM PST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Winds along Highway 95 will be particularly
  strong with impacts to high-profile vehicle travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time secure loose outdoor items such as patio 
furniture, holiday decorations, and trash cans before winds 
increase which could blow these items away. The best thing to do 
is prepare ahead of time by making sure you have extra food and 
water on hand, flashlights with spare batteries and/or candles in 
the event of a power outage.

&&

$$

NVZ004-140000-
/O.NEW.KREV.LW.Y.0063.211213T1400Z-211214T0200Z/
/O.CON.KREV.LW.Y.0062.000000T0000Z-211213T0100Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
251 PM PST Sun Dec 12 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON FOR PYRAMID LAKE...

...LAKE WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST MONDAY FOR
PYRAMID LAKE...

* WHAT...For the Lake Wind Advisory today, south winds 15 to 25
  mph with gusts up to 45 mph. Waves 2 to 4 feet. For the Lake
  Wind Advisory on Monday, south winds 20 to 30 mph with gusts up
  to 50 mph expected. Waves 3 to 5 feet.

* WHERE...Pyramid Lake.

* WHEN...For the first Lake Wind Advisory, until 5 PM PST this 
  afternoon. For the second Lake Wind Advisory, from 6 AM to 6 
  PM PST Monday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ003-130600-
/O.CON.KREV.WI.Y.0017.000000T0000Z-211213T0600Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
251 PM PST Sun Dec 12 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South to southwest winds 15 to 25 mph with gusts up to 
  50 mph expected. Winds of 20 to 35 mph with gusts to 60 mph 
  are expected in wind prone areas, including along Highway 395 
  in the North Valleys downwind of Peavine and in south Reno.

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 2 AM to 10 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will diminish as rain moves into 
  the region Sunday night into Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
2 follow-up statements
356 
WWUS75 KREV 130305
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
705 PM PST Sun Dec 12 2021

NVZ003-130415-
/O.CAN.KREV.WI.Y.0017.000000T0000Z-211213T0600Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
705 PM PST Sun Dec 12 2021

...WIND ADVISORY IS CANCELLED...

Winds speeds apart from ridgetop locations have fallen below
advisory levels. Ridgetop winds will continue to gust 40 to 55 
mph through Monday. Winds along the Highway 395 and I-580 
corridor will be breezy tonight and then will become strong again 
Monday as a cold front with heavy snow approaches the region. 

$$

NVZ001-131400-
/O.CON.KREV.HW.W.0005.211213T1700Z-211214T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
705 PM PST Sun Dec 12 2021

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM TO 10 PM PST
MONDAY...

* CHANGES...None.

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph
  expected. Local gusts to 75 mph are possible along Highway 95 
  near Walker Lake.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 9 AM to 10 PM PST Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Winds along Highway 95 will be 
  particularly strong with impacts to high-profile vehicle 
  travel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ004-131400-
/O.CON.KREV.LW.Y.0063.211213T1400Z-211214T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
705 PM PST Sun Dec 12 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM PST
MONDAY FOR PYRAMID LAKE...

* CHANGES...None.

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph 
  expected. Waves 3 to 5 feet.

* WHERE...Pyramid Lake.

* WHEN...6 AM to 6 PM PST Monday.

* IMPACTS...Boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
128 
WWUS75 KREV 131241
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
441 AM PST Mon Dec 13 2021

NVZ001-140600-
/O.CON.KREV.HW.W.0005.211213T1700Z-211214T0600Z/
Mineral and Southern Lyon Counties-
Including the cities of Hawthorne, Yerington, Smith Valley, Mina,
and Schurz
441 AM PST Mon Dec 13 2021

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
10 PM PST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts up to 60 mph 
  expected. Local gusts to 75 mph are possible along Highway 95 
  near Walker Lake.

* WHERE...Mineral and Southern Lyon Counties.

* WHEN...From 9 AM this morning to 10 PM PST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be hazardous,
  especially for high profile vehicles along Highway 95 and 
  Alternate 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

NVZ004-140200-
/O.CON.KREV.LW.Y.0063.211213T1400Z-211214T0200Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
441 AM PST Mon Dec 13 2021

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING FOR PYRAMID LAKE...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph
  expected. Wave heights 2 to 4 feet, with highest waves along 
  north shores. 

* WHERE...Pyramid Lake. 

* WHEN...Until 6 PM PST this evening.

* IMPACTS...Boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at Dec 12, 2:30 PM PST, 21 minutes earlier.

Area forecast discussion, Dec 12, 2:30 PM PST, 21 minutes before
Area Forecast Discussion
National Weather Service Reno NV
230 PM PST Sun Dec 12 2021

.SYNOPSIS...

A major winter storm with areas of strong winds, significant snow
in the Sierra, and rain changing to snow for western Nevada
remains on track through Tuesday. Lengthy travel delays in the
Sierra are expected with full road closures possible, especially
between late Monday afternoon and Tuesday morning. Another colder
winter storm is expected Wednesday into Thursday with travel
impacts expected.

&&

.SHORT TERM...

Forecast remains generally on track with some 3-8 feet of snowfall
expected in the Sierra through Tuesday and notable totals into
northeast CA and western NV, especially above 5000 feet, between
late Monday and Tuesday. The heaviest snowfall rates of up to 3"
per hour are expected in the Sierra between Monday afternoon and
early Tuesday morning as a strong cold front passes through the
region. While very slow travel over Tahoe area passes is possible
through Tuesday, there is a distinct possibility of major trans-
Sierra pass closures with very low visibility during the Monday
afternoon to Tuesday morning time period. Be sure to check road
conditions before attempting travel over the Sierra or passes in
northeast CA. Winds will also be a factor in some areas (see
below), especially along Highway 95 in Mineral County and
periodically along Highway 395.

Turning to current conditions, light rain and snow (above
~5500-6000 feet) is ongoing in northeast CA, mainly west of Hwy
395, and in the Sierra from Alpine County north. The rain and snow
is a factor of upslope flow and a stalled moisture plume/AR
pointed at northern CA. The moisture plume is awaiting better
forcing which is expected to arrive tonight as a very cold upper
low begins slowly moving towards the West Coast.

* SNOWFALL:

With feet of snow expected in the Sierra through Tuesday (and more
in the long term!), avalanches remain a concern. The Sierra
Avalanche Center has an avalanche watch for this evening into
Wednesday for backcountry areas from Yuba Pass to Ebbetts Pass;
refer to the Eastern Sierra Avalanche Center for the latest
guidance on backcountry avalanche conditions in Mono County.
Note that a few rumbles of thunder could occur Monday night into
early Tuesday in eastern CA within the most intense snow bands as
the strong front/possible NCFR approaches.

As far as snow on western and west-central NV valley floors
(below 5000 feet), 1 to 4" Monday night and Tuesday looks to be an
excellent bet, with around a 25% chance for 3-8" in far western NV.
The foothills above ~5500 feet, however, are going to be
predominately snow. At least 5-10" of snowfall are expected, with
10-20" for higher locations including Virginia City and the
Virginia Highlands. Anticipate large ranges in snow totals between
elevations in the 5000-5500 feet range; however, there is a high
probability of at least 3-8" as the changeover from soaking rain
to heavy snow begins by Monday evening.

See our latest Winter Weather Messages for more details on
potential snow amounts.

* WINDS:

Winds are currently gusting 35-50 mph in wind-prone areas along
the Highway 395/I-580 corridor between Susanville and Mono Lake.
However, the areas that stand out for the strongest winds through
Monday evening are along the US-395 corridor in the eastern
Sierra/Mono County and US-95 near Walker Lake/Hawthorne, especially
on Monday before steady precipitation arrives. In those areas on
Monday, wind gusts 50-70 mph are likely in wind-prone areas such
as the mouths of canyons along Hwy 395 and along Highway 95 near
Walker Lake. For other locations, seemingly random strong wind
gusts may periodically surface if precipitation rates slow. Sierra
ridges are expected to see winds gusting over 120 mph at times,
leading to near white-out conditions around exposed ridges.

-Snyder

.LONG TERM...Wednesday through the end of next week...

* Rundown: The short break between winter storms ends later
  Wednesday as another Pacific system pushes into the Sierra and
  western Nevada. The third wave of moisture and impacts will be
  less intense than its earlier predecessors. But it will bring
  another round of significant snowfall to higher elevation areas
  of the Sierra with lesser snow accumulations for lower valley
  areas. This next Pacific system will bring much needed water
  storage/snowpack for partial relief to drought condition across
  the region. This includes needed relief to the area ski resorts
  where winter recreation continues in earnest.

Highlights include:

*  Snow – EPS and GFS ensemble guidance generally show a
   slightly colder input for this next upstream system moving into
   the area later Wednesday through Friday morning. Some
   simulations do indicate a possible addition of 1-2 feet of
   accumulating snow added to the Sierra snowpack, certainly at
   the higher elevations. Several inches of new snow could
   possibly cover valley floors across many areas of western
   Nevada. But this includes a level of uncertainty with timing as
   this winter system will not dig as far south on its excursion
   across the northern half of NV. There is still low-end
   uncertainty with how cold this system will be with EPS-ENS
   dominated ensemble clusters trending slightly warmer. Even
   with this slight uncertainty, forecast confidence remains
   moderate in the previously stated scenario.

*  Winds – Gusty conditions will accompany this next system with
   EPS-ENS being more aggressive while its GEFS counterpart takes
   on a more conservative stance. Ensemble guidance, however, does
   agree that winds will start to increase Wednesday evening and
   peak after midnight into Thursday. Wind gusts over lower valley
   areas for the most part will range between 30-40 mph with a
   third of model simulations boosting gusts to 50 mph over some
   Sierra valley locations before gradually tapering off into
   Thursday afternoon. Sierra ridges will once again see wind
   gusts from the west topping 100 mph later Wednesday night into
   Thursday morning.

Impacts - Another period of travel impacts is expected Wednesday
afternoon into Thursday morning for the Sierra, and Wednesday
evening into Thursday morning for the lower valley areas of western
Nevada.

A progressive upper ridge will build into the West Coast Friday with
a period of gusty northeast winds over the Sierra crest, fair skies,
and slightly colder temperatures. Later Friday morning may be the
first good travel day of the week. But the synoptic pattern will
continue to look mostly active through at least early next week.
Above normal precipitation and slightly below normal temperatures
continue to be the main message for the foreseeable future.

-Amanda

&&

.AVIATION...

A major winter storm will impact the region beginning tonight and
lasting through Wednesday morning. Significant impacts to aviation
are expected. Check with your airlines for flight delays or
cancellations due to this prolonged period of hazardous weather
conditions across the area.

Wind/LLWS Potential:

* Gusty southerly winds will increase today increasing the potential
  for mountain wave turbulence and LLWS this afternoon through
  Monday as the storm approaches the Sierra and western NV. Surface
  gusts should range between 30-40 kts for most terminals, with a
  25% chance of gusts briefly exceeding 40 kts at TRK-TVL after
  midnight. Southerly winds bring an enhanced threat for LLWS at
  KRNO into tonight.

* Gusty winds with widespread turbulence and LLWS potential will
  continue into Monday with the strongest gusts likely shifting
  south and eastward into west central NV. However, any of the
  terminals could see bursts of stronger gusts of 40-50 knots
  with the approaching cold front during the late afternoon into
  the evening on Monday.

Snow Potential:

* TRK-TVL: Snow will continue overnight into Monday morning with
  the heaviest snow forecast for Monday into Tuesday.
  Accumulations will likely exceed 2 feet in the area with nearly
  continuous IFR/LIFR conditions expected through Tuesday
  morning.

* RNO-CXP-MEV: The highest probability for continuous rain will
  start later this evening and continue into Monday. But
  precipitation will end as snow in all areas early Tuesday
  morning. Snow should begin to accumulate Monday evening at these
  terminals as snow levels quickly drop to valley floors.
  Accumulations will likely reach or exceed 2 inches, with CXP-
  MEV having a 50-60% chance of exceeding 4 inches. RNO has a 40%
  chance of exceeding 4 inches.

* MMH: Snow begins later this evening with heavy snow and long
  duration IFR/LIFR conditions expected Monday into Tuesday.
  Accumulations will likely exceed 1 foot with a 50% chance of
  exceeding 2 feet.

Another storm is possible later Wednesday into Thursday evening with
Sierra terminals seeing another round of heavy snow.  Terminals in
western NV may see several inches of snowfall as well. -Amanda

&&

.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory until 5 PM PST this afternoon for Pyramid
     Lake in NVZ004.

     Lake Wind Advisory from 6 AM to 6 PM PST Monday for Pyramid Lake
     in NVZ004.

     Winter Weather Advisory from 4 PM Monday to 10 AM PST Tuesday
     NVZ005.

     Wind Advisory until 10 PM PST this evening NVZ003.

     Winter Weather Advisory from 10 PM Monday to 10 AM PST Tuesday
     NVZ001.

     Winter Storm Warning until 10 PM PST Tuesday NVZ002.

     Winter Storm Warning from 5 PM Monday to 10 AM PST Tuesday
     NVZ003.

CA...Winter Weather Advisory from 4 PM Monday to 10 AM PST Tuesday
     CAZ070.

     Winter Storm Warning until 4 PM PST Tuesday CAZ071.

     Winter Storm Warning from 10 PM this evening to 10 PM PST
     Tuesday CAZ073.

     Winter Storm Warning until 10 PM PST Tuesday CAZ072.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 2:51 PM PSTHigh Wind WarningREVLyon, Mineral31 hr
Dec 12, 3:20 PM PSTWinter Weather AdvisoryREVChurchill, Lyon, Mineral, Pershing, Washoe43 hr

Nearby

Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.